Avoid lipodystrophy in starting regimen
Aug 4, 2003
Dr. Pierone, My boyfriend and I, both 29 yrs old, were diagnosed with HIV about 9 months ago. He has clinical AIDS (T cells ~180, VL ~100,000). He has been worried about starting on therapy, as he is an actor, and feels like lipodystrophy would end his career. What regime to you suggest starting on to avoid visible lipodystrophy in the longterm.
Response from Dr. Pierone
As you may be aware there are 2 general types of lipodystrophy that are quite different, related to different antiretroviral classes, and occur in varying degrees of severity. In most individuals one pattern predominates, although they may co-exist.
The kind that is most visible to others is loss of fat under the skin, known as subcutaneous fat atrophy. When this occurs on the face it leads to sunken cheeks and a gaunt appearance. On the arms and legs it makes the veins stand out more prominently. The single medication that is most likely to produce this sort of lipodystrophy is the NRTI d4T (stavudine, Zerit). Another NRTI that appears to have somewhat less of a tendency to produce fat atrophy is AZT (zidovudine, Retrovir).
The other type of lipodystrophy is fat accumulation or lipohypertrophy. When this occurs inside the abdomen as increased amount of visceral adipose tissue it leads to a protuberant abdomen (in severe cases almost like pregnancy). Lipohypertrophy may occur on the neck producing a buffalo hump or it may cause breast enlargement in women. This category of lipodystrophy is typically associated with use of protease inhibitors and indinavir (Crixivan) may be the greatest offender among this class.
Well, if one avoids these medications what does that leave to use? The class of antiretrovirals that has not been associated with fat atrophy is the NNRTIs. This includes nevirapine (Viramune) and efavirenz (Sustiva). Combining one of these with tenofovir (Viread) and either lamivudine (Epivir) or FTC (emtricitabine, Emtriva) would produce a regimen with a lower likelihood of lipodystrophy.
Another unproven strategy is STI or strategic treatment interruption. Let's move into the future, say a year from now your boyfriend has been on a regimen and doing well. CD4 count is up to 400 cells and viral load is undetectable. Perhaps stopping therapy for 6 months or longer would be ok. CD4 counts would decline, viral loads to go back up, but should be controllable with resumption of therapy (I am not saying to do this, it is currently an experimental approach). This general strategy is a kind of STI with the explicit goal to minimize long term exposure to antiretroviral therapy and minimize long term side effects. One of the largest of these studies is the SMART trial and it is enrolling volunteers now to hopefully answer this question some years into the future.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots Could I Have HIV
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Itchy Rash After Licking Anus Sign Of HIV AIDS
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Red Eyes After Handjob Worried I Have HIV
- Stinging Pain After Unprotected Vaginal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.